have recently realized that I have been suffering from medication induced headaches for some time now. When my daughter was born over a year ago my migraines increased in frequency and severity. The only way that I could find to deal with them was to take my blessed fiorinal #3. I began taking it more frequently than I had before. You've heard this story a million times I'm sure and as a nurse I know intellectually the implications of the medication. I was also aware of the problem as it evolved. But with the fiorinal I could keep going so I kept taking it. and by the way, it gave me a false strength and sense of euphoria which never hurts either. I started going through a prescription in no time flat, lately averaging 4 pills per day (2 at a time). I finally got tired of feeling like an addict(although I guess thats what I am) and having to ask for more pills. I convinced my doctor that I had developed a tolerance and a dependency to the medication. I wasn't impressed with the way he dealt with it, but he's a new MD and he's new to me (we just relocated a couple of months ago). He gave me a RX for fiorinal(without codeine) and instructed me to take 1 tab Q12H PRN. I figured I could kick the codeine without weaning so I didn't call him back to change the order. I'll admit, though, I also felt like I would be "begging" for more drugs if I were to call him back. Anyways, he told me he didn't want to hear from me for a week for a refill(he gave me 14 pills). I've done ok but I've taken the 2 allotted pills at once usually early in the day for the first 5 days. Then I will wean to one pill. I still have daily headaches. The dose doesn't really touch them. I've been staggering tylenol in between. I've only taken my Zomig 3 times this week. I hate this because I'm taking so much medication (I was before too, but it still bothers me because I don't get much relief.) My purpose for this inquiry beyond just being able to discuss my condition with someone who may understand is to ask how fiorinal is usually withdrawn and if there is anything I could take to relieve my headaches better? I am due to see a neurologist in two weeks, in the meantime I will go down to one fiorinal per day. I understand your role and I would not divulge my sources but as a nurse I have always been a strong advocate for my care and do not hesitate to suggest things to my doctor if I feel strongly about it. Ironic because I am not normally very assertive. I appreciate your attention in this matter.
A good neurologist should be able to help you with your headaches; it simply isn't appropriate for addiction medicine folk like myself to venture into headache treatment, especially over the Internet. Make sure you let your neurologist know about what went wrong with the Fiorinal with codeine. Every effort should be made to manage your headache symptoms with non-addictive medications, as you probably know.
It is clear that you are not communicating to your new primary care provider in an optimal fashion, you should strive to be as clear with him as you have been above. The more a physician knows about the person and the problem at hand, the easier it is to be helpful.
It is unclear from what you have written how physically dependent you are on the 2 addictive substances you have been mis-using: Butalbital (a barbiturate with a fairly long half life) and codeine. The degree of dependence depends on many factors: how long you have been taking the drugs, in what doses, and your own body's unique characteristics when it comes to drug dependence and withdrawal. From the sound of things, your physical dependence does not sound extreme.
Discontinuation of codeine, although sometimes uncomfortable, is generally not dangerous. On the other hand, discontinuation of barbiturates, especially short-acting ones which have used for long periods of time at high doses, can be dangerous, with withdrawal seizures being the biggest hazard. The general rule of thumb with regard to sedative-hypnotic discontinuation is: The Lower (the dose), The Slower (the taper). So you and your doctor need to work together to see to it that you are not rushing things. For starters you have cut the dose in half and plan to do so again in 5 days. If that leads to discomfort, you may need to hold off before discontinuing the butalbital altogether. Because of butalbital's long half-life, it probably is not necessary for you to receive substitution treatment with a longer-acting compound. Again, communicating openly with your doctor is the key here.
Steve Adelman, M.D. (a.k.a. DrSteve)
This information is provided for general medical education purposes only. Please consult your physician for diagnostic and
treatment options pertaining to your specific medical condition.
Ask DrSteve: The Real Story About Smoking, Drinking & Getting High
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.